Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 316, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 29, 2006, 3:54 PM CDT for Pickens County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2006, 3:54 PM CDT (20:54 UTC)
- Expired
- Jul 29, 2006, 4:15 PM CDT
- In force
- 21 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 72 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 387 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1359 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:28 PM CDT, 26 minutes earlier.
Area forecast discussion, Jul 29, 3:28 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 328 PM CDT SAT JUL 29 2006 .SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT) HATE TO ADMIT IT BUT THE GFS SEEMS TO BE DOING BETTER VERIFYING THAN THE ETA. REALLY THOUGHT THE GFS WAS TOO WET AND TOO COLD...BUT CURRENT RADAR AND TEMPERATURES DON/T LIE. YESTERDAY/S 12Z MET GUIDANCE FOR BHM HAD A HIGH OF 93 WITH A TWELVE HOUR POP OF 31% COMPARED TO MAV GUIDANCE OF A HIGH OF 87 WITH A TWELVE HOUR POP OF 81%. THE WRF HAS COME MORE IN LINE AND BOTH MODELS ARE IN FAIR AGREEMENT. TONIGHT...EXPECT LIKELY SHOWERS AND THUNDERSTORMS ALL ACROSS CENTRAL ALABAMA AS THE SHORTWAVE TROUGH MOVES SOUTH ACROSS THE AREA. AFTER SUNSET EXPECT THE THUNDER POTENTIAL TO DIMINISH BUT SHOWERS COULD LINGER FOR A WHILE. DIDN/T MAKE MAY CHANGES TO OVERNIGHT LOWS. SUNDAY...THE UPPER LOW MOVES WESTWARD AND THE RAIN CHANCE WILL RANGE FROM CHANCE NORTH TO LIKELY SOUTH. AFTERNOON HIGHS WILL GO BELOW MET BUT AROUND /SOUTH/ AND ABOVE /NORTH/ MAV GUIDANCE. MONDAY AND TUESDAY...BACK TO A REGULAR SUMMERTIME PATTER WITH A CHANCE OF AFTERNOON AND ISOLATED EVENING SHOWERS AND THUNDERSTORMS. DON/T SEE ANY CHANGES NEEDED FOR TEMPERATURES. .LONG TERM...(WEDNESDAY THROUGH SATURDAY) WILL CONTINUE WITH A NORMAL SUMMERTIME PATTERN. STILL SEE A TROPICAL TYPE FEATURE BUT GFS AND DGEX DIFFER ON THE SOLUTIONS. THE GFS NOW TAKES IT AS A WAVE ACROSS FLORIDA AND THEN INTO THE GULF OF MEXICO. DGEX ALSO HAS IT AS A WAVE BUT KEEPS IT ALONG THE EAST COAST OF FLORIDA FOR A WHILE AND THEN INTO CENTRAL FLORIDA. OTHER THAN THAT AN UPPER LEVEL TROUGH FROM THE NORTH MAY BE POSSIBLE FRIDAY NIGHT/SATURDAY. 80 && .AVIATION...DISCUSSION FOR 18Z TAFS. ABUNDANT MOISTURE WILL KEEP CLOUDS AND PRECIPITATION AROUND FOR MUCH OF THE UPCOMING TAF CYCLE. THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON AS TEMPERATURES CLIMB INTO THE MIDDLE TO UPPER 80S. SHOWERS AND THUNDERSTORMS WILL DECREASE IN BOTH INTENSITY AND COVERAGE OVERNIGHT...BUT A FEW WILL LIKELY LINGER THROUGH MORNING. CLOUD DECKS SHOULD RUN AROUND TEN THOUSAND FEET...LOWERING TO 3 TO 5 THOUSAND IN THE VICINITY OF THUNDERSTORMS. OVERNIGHT...FOG OR MIST LOOKS LIKELY FOR TUSCALOOSA, BIRMINGHAM, ANNISTON, AND CALERA. VISIBILITY WILL LIKELY DECREASE TO 3 TO 5 MILES BETWEEN 08 AND 13Z. MORE SHOWERS ARE EXPECTED TOMORROW. 12 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 71 87 71 89 / 60 50 20 20 ANNISTON 72 88 72 91 / 60 50 20 20 BIRMINGHAM 71 89 74 91 / 60 60 20 40 TUSCALOOSA 73 89 73 93 / 60 60 40 50 CALERA 71 89 73 91 / 60 60 30 50 AUBURN 72 89 71 91 / 70 60 30 50 MONTGOMERY 72 90 74 93 / 70 60 40 60 TROY 73 89 72 92 / 70 70 40 60 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 80/80/12
Hazardous weather outlook, Jul 29, 1:30 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT SAT JUL 29 2006 ALZ011>015-017>050-301830- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 130 PM CDT SAT JUL 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING BETWEEN 2 PM AND 10 PM. STRONG GUSTY WINDS IS THE MAIN THREAT ASSOCIATED WITH THESE THUNDERSTORMS ALTHOUGH SMALL HAIL AND FREQUENT LIGHTNING ARE ALSO LIKELY. AREAS ALONG AND TO THE NORTH OF INTERSTATES 20 AND 59 ARE THE MOST PROBABLE AREAS FOR THUNDERSTORMS. SOUTH OF THIS LINE...STRONG STORMS ARE ALSO POSSIBLE...BUT SHOULD BE MORE ISOLATED. WET MICROBURST POTENTIAL: BIRMINGHAM...LOW. MONTGOMERY...LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. 12/SIRMON
In the hours before
Local storm report, Jul 29, 2:54 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT SAT JUL 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM LIGHTNING BEAR CREEK 34.26N 87.72W
07/29/2006 MARION AL EMERGENCY MNGR
LIGHTNING STRUCK PHILLIPS HIGH SCHOOL.
&&
JONES/90Special weather statement, Jul 29, 3:24 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 324 PM CDT SAT JUL 29 2006 ALZ015-024-292115- JEFFERSON-WALKER- 324 PM CDT SAT JUL 29 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND WALKER COUNTIES UNTIL 415 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER MAYTOWN. THE THIS THUNDERSTORM WAS NEARLY STATIONARY. THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR VESTAVIA HILLS... SYLVAN SPRINGS...PLEASANT GROVE...NORTH JOHNS...MOUNTAIN BROOK... MINOR...MIDFIELD AND LIPSCOMB THROUGH 400 PM CDT. THE PRIMARY THREATS ARE STRONG GUSTY WIND OF 35 TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WIND WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. TAKE SHELTER NOW AND AVOID USING ELECTRICAL APPLIANCES...INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF CAUGHT OUTDOORS AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. JONES/90
Special weather statement, Jul 29, 3:39 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 339 PM CDT SAT JUL 29 2006 ALZ030-039-292115- MARENGO-SUMTER- 339 PM CDT SAT JUL 29 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO AND SUMTER COUNTIES UNTIL 415 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER US 80 AND AL 28...MOVING EAST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR US 80 AND AL 28... JEFFERSON...DEMOPOLIS...PROVIDENCE...OLD SPRING HILL...LINDEN AND CHICKASAW STATE PARK THROUGH 415 PM CDT. THE PRIMARY THREATS ARE STRONG GUSTY WIND OF 35 TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WIND WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. TAKE SHELTER NOW AND AVOID USING ELECTRICAL APPLIANCES...INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF CAUGHT OUTDOORS AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. JONES/90
Special weather statement, Jul 29, 3:44 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 344 PM CDT SAT JUL 29 2006 ALZ022-023-031-292115- GREENE-PICKENS-TUSCALOOSA- 344 PM CDT SAT JUL 29 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR GREENE...PICKENS AND TUSCALOOSA COUNTIES UNTIL 415 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER MEMPHIS...MOVING SOUTHEAST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PICKENSVILLE... MEMPHIS...CARROLLTON...MCMULLEN...ALICEVILLE...UNION AND MANTUA THROUGH 415 PM CDT. THE PRIMARY THREATS ARE STRONG GUSTY WIND OF 35 TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WIND WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. TAKE SHELTER NOW AND AVOID USING ELECTRICAL APPLIANCES...INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF CAUGHT OUTDOORS AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. JONES/90
Local storm report, Jul 29, 3:45 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CDT SAT JUL 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG MORRIS 33.75N 86.81W
07/29/2006 JEFFERSON AL TRAINED SPOTTER
TREE LIMBS AND BRANCHES DOWN IN MORRIS AND KIMBERLY.
&&
DCWLocal storm report, Jul 29, 3:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
352 PM CDT SAT JUL 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND GST MORRIS 33.75N 86.81W
07/29/2006 E45.00 MPH JEFFERSON AL TRAINED SPOTTER
TREE LIMBS AND BRANCHES DOWN IN MORRIS AND KIMBERLY.
&&
JONES/90The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 9:05 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 25 min |
| Jul 29, 1:26 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 19 min |
| Jul 29, 1:46 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 11 min |
| Jul 29, 2:17 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Walker | 10 min |
| Jul 29, 3:03 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 27 min |
| Jul 29, 4:14 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 31 min |
| Jul 29, 4:19 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 26 min |
| Jul 29, 4:44 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 31 min |
| Jul 29, 4:48 PM CDT | Tornado Warning | BMX | Talladega | 27 min |
| Jul 29, 5:09 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 36 min |
| Jul 29, 5:20 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.